Colorado, 2018Winter Weather in Colorado, May 1 to 3, 2018
May 1 to 3, 2018 · NWS GJT · 2 events in 2 counties and zones
A cold spring storm moved across the Four Corners region and brought significant snowfall accumulations to some mountain areas, mainly at elevations above 9000 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold spring storm moved across the Four Corners region and brought significant snowfall accumulations to some mountain areas, mainly at elevations above 9000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 4:01 PM MST, 5 hours 59 minutes earlier.
Area forecast discussion, May 1, 4:01 PM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
501 PM MDT Tue May 1 2018
.SHORT TERM...(Today through Wednesday)
Issued at 330 PM MDT Tue May 1 2018
Complicated weather situation today through the next few days as
the base of an upper-level trough deepens and cuts off over the
Southwest US, eventually tracking eastward through Utah and
Colorado as it weakens. GOES-16 water vapor imagery this
afternoon shows a well-defined drier air mass stretching across AZ
through the Four Corners region through far southern Colorado
where surface obs have dewpoints in the lower teens. Farther
north, a mid-level deformation axis and associated baroclinic zone
is lifting northward effectively as a warm front, with enhanced
shower activity along this axis, currently stretching from near
Moab to the I-70 corridor. A few thunderstorms have been reported
on METARs and a handful of lightning strikes have been observed
via total lightning products this afternoon, though radar
indicates generally meager convection with storm tops only 10-15
kft AGL. Area webcams show a few snow showers above 8-9kft, but
even under heavier convective showers roads are remaining just
wet.
The main weather concern of the next few days is late-season
snowfall, namely tonight over the San Juans and tomorrow night
into Thursday for northwest Colorado mountains. High-res models
are producing ample precipitation tonight along a band roughly
near the favored SW-flow upslope area on the southern and western
slopes of the San Juans, while 700MB temps in the -2 to -4C range
would support snow levels down to around 8,500 feet. Details are
still hazy for wrap-around potential over Northwest Colorado
mountains Wednesday night into Thursday, but the potential is
there for accumulating snow Thursday morning along the I-70
passes and northward. Current advisory for San Juans messaging
5-10" with locally higher amounts possible looks good. Will hold
off issuing anything for tomorrow night to give another shift a
chance to look things over. Lastly, any fire weather concerns with
the aforementioned dry air mass over far southern Colorado should
be waning as higher dewpoints are advecting in from the west this
afternoon.
No forecast updates this afternoon as previous forecast is on
track. See previous discussions for more details...
Previous discussions...issued 1047 AM MDT...
Very tricky forecast over the next 48 hours or so in terms of how
this upper low diving south into the Great Basin today and across
our area Wednesday will evolve. Lots of details still to be worked
out. As the trough digs south and splits from the main upper level
flow, it will form a vertically stacked closed low over the Las
Vegas area by this evening. Ahead of this trough as it dives south
this afternoon, a warm front feature looks to move up from the
south along with a 100 kt jet streak that moves through the area.
This will draw some warm advective precipitation across the
region. Showers are currently seen on radar although observations
would indicate most of this shower activity is falling as virga
with little if any precipitation reaching the ground. Some light
rain is being reported across some northern areas where better
moisture exists. Thunderstorms are expected to develop this
afternoon, with the focus for activity along this frontal band of
precipitation across the central and northern areas. Lapse rates
will be plenty steep with 7 to 9 degrees C/km with some weak CAPE
of 200 to 600 J/kg, enough to support thunderstorm development.
Dry air ahead of this system will be more prevalent near the Four
Corners this afternoon as some localized critical fire weather
conditions are possible from time to time. Deeper moisture works
in to the Four Corners this evening as the trough splits and forms
a closed low near Las Vegas, with a 110 kt jet rounding the base
and entering the Four Corners region. Specific humidity values
rise to between 3 and 4 g/kg, with values exceeding 4 g/kg over the
San Juans and some other mountain areas by Wednesday.
Models have been consistent in showing the San Juans being favored
late this evening through Wednesday morning for the best
precipitation. H7 temps will be cold enough in the -2C to -4C
range by early Wednesday morning to support snow down to mountain
bases. However, H7 temps rise Wednesday afternoon to between 0C
and +3C as some drier air tries to work in, resulting in some
lulls from time to time and periods of sun. These warmer temps
will limit the best snowfall accumulations to areas above 9000
feet MSL. With the low tracking across the area during the day on
Wednesday, the daytime warming draws concerns for impacts to roads
as any snow falling could result in wet roads or slushy conditions
at times. Convection, however, may help to drive snow levels lower
at times as the environment will be conducive to thunderstorm
development. The models are having a tough time handling this
convection with no real focus as to which areas outside of the San
Juans will see the better accumulations, or decent accumulations
at all. The southerly flow throughout the majority of the event
favors the San Juans, so decided to issue a Winter Weather
Advisory for the San Juans for elevations above 9000 feet,
starting late this evening through midnight Wednesday night.
Thinking 5 to 10 inches with locally higher amts up to a foot seem
reasonable for the San Juans, with the greatest impacts and snow
accums on the passes tonight through Wednesday morning before
warming temperatures limit impacts on the roads.
As far as the other mountain areas are concerned, the models
aren't favoring the central mountains and am currently getting
sub-advisory amounts here due to warmer temperatures and the best
precipitation occurring Wednesday afternoon and evening as the low
shifts northeastward, with the higher peaks being favored. One
other area of concern is the northwest Colorado mountains and Vail
Pass, that may see better snowfall and impacts Wednesday evening
through Thursday morning as the flow shifts around to northwest
and the colder air arrives post frontal. More on this in the Long
Term discussion below. However, did not feel confident enough to
hoist any highlites for the other mountain areas at this time due
the factors listed above. Will let the day shift reassess which
other areas may need highlites. Do anticipate some other areas
being added as this storm evolves but lots of tricky details to
work out first.
.LONG TERM...(Wednesday night through Monday)
Issued at 435 AM MDT Tue May 1 2018
Cold upper level low will be filling as it kicks out over the
divide and across northeast Colorado Wednesday night and Thursday.
Lingering convective showers will wind down early Wednesday
evening as we switch to a more stratiform/orographically driven
event that may very well be the period where we see a little more
impact on our travel conditions as H7 temps drop down into the -2
to -4C range by early Thursday morning. With orographic snowfall
on back side of exiting low, could see several hours of light
snowfall, piling up and becoming a nuisance to travel, especially
over Vail and Rabbit Ears passes. Confidence does not reign
supreme at this point with models seeming to backpedal a bit with
this storm over the past few runs. Cool and unsettled conditions
will persist through Thursday, before we start a slow drying trend
over the weekend, although a few mountain showers still possible
during the peak heating of the day.
Temperatures will be running well below normal through Friday
before climbing back into the normal to a a few degrees above
normal over the weekend and into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 457 PM MDT Tue May 1 2018
Storm system over the area will continue to intensify tonight with
IFR conditions expected to develop at area terminals. CIGS will
fall overnight as rain and snow showers develop especially near
TEX and DRO. Precipitation and clouds will obscure terrain this
evening and overnight. Southwest winds will gradually weaken and
turn southeasterly overnight before returning to the southwest and
increasing Wednesday early afternoon. isolated thunderstorms will
develop early to mid morning keeping some spots IFR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to midnight MDT
Wednesday night for COZ018-019.
UT...None.
&&
SHORT TERM...SLC/MDA
LONG TERM...JDC
AVIATION...ADLHazardous weather outlook, May 1, 3:47 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
447 AM MDT Tue May 1 2018
COZ001>014-017>023-UTZ022>025-027>029-021100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
447 AM MDT Tue May 1 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Some light precipitation is expected across the northern and
central portions of the forecast area with scattered thunderstorm
development by afternoon. Dry and breezy conditions will occur
across the Four Corners valleys this afternoon until moisture
increases this evening, allowing for increasing shower activity.
Snowfall will begin over the San Juans late this evening with
periods of heavy precipitation overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread valley rain and high elevation snow will occur
Wednesday as a storm system tracks across the region. Snowfall
accumulations will favor the San Juans with 5 to 10 inches
expected through Wednesday night. Other mountain areas will see
much less snowfall as temperatures remain fairly mild, with
roughly 2 to 4 inches possible. The focus will shift towards the
northwest Colorado mountains down to Vail Pass Wednesday evening
through Thursday morning as the system exits to the Plains, where
travel impacts and decent snow accumulations are possible.
Dry and warming trend is in store Friday into the weekend with
temperatures warming back to a few degrees above normal. Some
afternoon thunderstorms are possible over the higher terrain each
day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 1, 4:56 PM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CRAIG 1NW 40.52N 107.56W
05/01/2018 E0.25 INCH MOFFAT CO TRAINED SPOTTER
&&Winter Weather, Southwestern San Juan Mountains
- When
- May 1, 10:00 PM MST to May 2, 4:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Measured snowfall totals averaged 5 to 10 inches across the area at elevations above 9000 feet. Locally higher amounts of 12 and 13 inches occurred at the Spud Mountain and Columbus Basin SNOTEL sites, respectively.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 3, 2:00 AM MST to 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Measured snowfall totals averaged 2 to 6 inches above the 9000 foot level. Locally higher amounts included 10 inches at the Vail Mountain SNOTEL site. Periods of moderate snowfall resulted in slick and snowpacked roads which negatively impacted travel. I-70 over Vail Pass was closed for five hours due to spun out vehicles and accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 1, 2018EF3 · 15 events
- Lightning Strike and Heavy Rain in Nevada, May 1 to 2, 20181 death · $10,000 · 3 events
- Tornadoes and Hail in Nebraska, May 1, 2018$6.3 million · EF0 · 20 events
- Tornado and Flash Flooding in Kansas, May 1, 2018$785,000 · EF0 · 24 events
- Tornadoes and Hail in Kansas, May 1, 2018$120,000 · EF1 · 26 events
- Hail and Damaging Winds in Iowa, May 1, 2018$210,000 · 2 in hail · 30 events
- Drought in New Mexico, May 1 to 31, 201840 events
- Drought in Oklahoma, May 1 to 31, 201826 events
- Tornado and Flash Flood in Nebraska, May 1, 2018$8,000 · EF0 · 26 events
- Drought in Texas, May 1 to 31, 201824 events
- Drought in Kansas, May 1 to 31, 201822 events
- Hail in Kansas, May 1, 20182.5 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743511, 743512.